Potentially Lethal Labeling Error Triggers Meitheal Recall
On January 27, 2021, Meitheal Pharmaceuticals, Inc. announced the voluntary recall of one lot of its Cisatracurium Beyslate Injection due to an alarming labeling error that could lead to a mix-up with Phenylephrine Hydrochloride Injection. In the event the two are mixed up, a patient could suffer serious illness or death.
Meitheal Pharmaceutical’s recall comes on the heels of a complaint that vials coming in Cisatracurium packaging and containing Cisatracurium are incorrectly labeled as Phenylephrine. Therefore, while the outer carton properly reads Cisatracurium, the ten vials contained within the carton and storing the Cisatracurium incorrectly read Phenylephrine. A mix-up of these drugs can result in grave outcomes.
Phenylephrine can be used to increase a patient’s blood pressure. A patient with severely low blood pressure, especially resulting from septic shock, who is administered Cisatracurium instead of Phenylephrine could suffer almost immediate muscle paralysis and loss of oxygen. Severe illness or death could occur within minutes if this is not quickly diagnosed and treated.
Cisatracurium is used in general anesthesia for muscle paralysis. If a patient is administered Phenylephrine instead of Cisatracurium while being anesthetized, the patient would not receive any skeletal muscle relaxation and could suffer heart complications which could lead to severe illness or death.
If you or a loved one have suffered serious illness or death you have reason to believe was caused by Phenylephrine or Cisatracurium, contact one of the skilled defective drug attorneys at Burg Simpson’s Cincinnati office today to discuss your legal rights. Our compassionate team of product liability lawyers has the experience and resources needed to take on the largest pharmaceutical companies in the world. Call us at (513) 852-5600 or fill out our contact form for a FREE no-obligation consultation today.